Iowa, 2018

Hail and Damaging Winds in Iowa, August 28, 2018

August 28, 2018 · NWS ARX · 11 events in 4 counties and zones

A complex of thunderstorms moved across portions of northeast Iowa during the morning of August 28th. These storms dropped hail from Floyd County east into Clayton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
$131,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A complex of thunderstorms moved across portions of northeast Iowa during the morning of August 28th. These storms dropped hail from Floyd County east into Clayton County. The largest hail size reported was two inches in diameter in St. Lucas (Fayette County). The storms also produced some wind damage with trees blown down in Charles City (Floyd County) and power lines downed in Nashua (Chickasaw County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 28, 5:53 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 28, 5:53 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
653 AM CDT Tue Aug 28 2018

.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Tue Aug 28 2018

At 3 AM, life-threatening flooding was taking place in southern
La Crosse, southern Monroe, and Vernon counties. County Emergency
Management reported that evacuations were taking place in these
areas. Numerous roads have been washed out. This is a particularly
dangerous situation along Coon Creek. In addition, record
flooding is expected along the Kickapoo River at Ontario. Radar
estimates of 5 to locally 12 inches of rain has fallen since 8 PM
Monday night. During the next 2 to 3 hours, the low-level jet
will gradually veer away from our area. As this occurs, the
showers and storms will move east out of these counties. Prior to
this occurring, these areas may see up to another 2 inches of
rain. Due to this, will keep the Flash Flood Watch going through
7 AM this morning.

The 28.00z models are in good agreement that a shortwave trough
will move through the area this evening. As it approaches the area,
another round of showers and storms will develop across the area
this afternoon and then continue into tonight. 0-1 km mixed layer
CAPES will climb into the 2500 to 3500 J/kg range by late morning
across parts of northeast Iowa and in southwest and central
Wisconsin. In addition, the 0-3 km shear will climb into the 40 to
50 knot range. Due to this, expect a damaging wind threat in these
areas. Maybe some isolated tornadoes along some of the bowing
segments.  To the north of this area, there will be enough shear
and elevated instability for the potential of some large hail.
With precipitable water values around 2 inches, there is a concern
of additional heavy rain across southwest and central Wisconsin
and northeast Iowa. There may be a need for another Flash Flood
Watch.

.LONG TERM...(Wednesday through Labor Day)
Issued at 349 AM CDT Tue Aug 28 2018

From Wednesday through Thursday, short wave ridging will provide
some much needed dry weather for the area. With 850 mb
temperatures around 9C on Wednesday, high temperatures will be
mainly in the 60s. Warm air advection will develop across the
region on Thursday. As this occurs, 850 mb temperatures will climb
into the 9 to 15C range. This will result in the high temperatures
climbing into the lower and mid 70s.

From Thursday night through Saturday, a longwave trough will move
through the region. This system will provide another round of
showers and storms. Mixed layer CAPES will climb into 1500 to
3000 J/kg. With 0-3 km shear of 30 to 40 knots, may have some
bowing segments with some of these storms from time to time.

From Sunday night into Monday, return flow on the backside of a
departing high may bring some showers and storms back into the
area for the Labor Day. High temperatures will range from the mid
70s to lower 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 653 AM CDT Tue Aug 28 2018

IFR to LIFR conditions are possible in low stratus this morning.
Showers and thunderstorms look to impact the TAF sites late this
morning through the afternoon hours. Some of the storms may
produce large hail and gusty winds in addition to heavy rain.
Conditions should improve to MVFR and eventually to VFR later this
afternoon after the showers and storms move east of the area.

&&

.HYDROLOGY...Through Tonight
Issued at 653 AM CDT Tue Aug 28 2018

Flooding will continue this morning across portions of southwest
and central Wisconsin where 5 to 8 inches of rain fell. Radar
estimates nearly 12 inches of rain fell over portions of La
Crosse, Monroe, and Vernon Counties. Thunderstorms may produce
additional heavy rainfall of 1 to 3 inches today into this
evening over areas already experiencing flooding issues. The Flash
Flood Watch has been extended through 7 AM Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ041>044-
     053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ096.

IA...Flash Flood Watch through Wednesday morning for IAZ011-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Aug 28, 3:00 AM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
400 AM CDT Tue Aug 28 2018

IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-029-032>034-291200-
Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Taylor-Clark-Buffalo-Trempealeau-Jackson-
400 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota into north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into this
evening. A few storms could be strong with gusty winds, locally
heavy rainfall, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-019-029-030-MNZ096-WIZ041>044-053>055-061-291200-
Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
400 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding will continue today across portions of the area.

Scattered thunderstorms are expected this afternoon into this
evening. Some of the storms may become severe with damaging winds,
large hail, and heavy rainfall leading flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Rainfall and flooding reports would be appreciated. Local spotter
activation may be needed this afternoon and early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Local storm report, Aug 28, 6:33 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     FLASH FLOOD      AVALANCHE               43.60N 90.78W
08/28/2018                   VERNON             WI   CO-OP OBSERVER

            HIGH WATER ALONG WEST FORK OF KICKAPOO RIVER ALONG COUNTY
            ROAD S

&&

SHEA
Local storm report, Aug 28, 6:50 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     HEAVY RAIN       2 NE GENOA              43.59N 91.21W
08/28/2018  M7.75 INCH       VERNON             WI   PUBLIC

0726 AM     HEAVY RAIN       CANTON                  43.53N 91.93W
08/28/2018  M5.80 INCH       FILLMORE           MN   PUBLIC

0700 AM     HEAVY RAIN       FRIENDSHIP              43.98N 89.83W
08/28/2018  M4.10 INCH       ADAMS              WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION FRSW3, FRIENDSHIP.

0700 AM     HEAVY RAIN       ONALASKA                43.88N 91.23W
08/28/2018  M3.20 INCH       LA CROSSE          WI   COCORAHS

            COCORAHS STATION WI-LC-18, ONALASKA.

0700 AM     HEAVY RAIN       STODDARD                43.66N 91.22W
08/28/2018  M7.42 INCH       VERNON             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION STDW3, STODDARD.

0700 AM     HEAVY RAIN       1 SW BARRE MILLS        43.82N 91.13W
08/28/2018  M5.88 INCH       LA CROSSE          WI   COCORAHS

            COCORAHS STATION WI-LC-17, 1 SW BARRE MILLS.

0700 AM     HEAVY RAIN       HILLSBORO 2SW           43.63N 90.38W
08/28/2018  M6.64 INCH       VERNON             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HLBW3, HILLSBORO 2SW.

0700 AM     HEAVY RAIN       VIROQUA 0.8 ESE         43.55N 90.87W
08/28/2018  M4.29 INCH       VERNON             WI   COCORAHS

            COCORAHS STATION WI-VR-2, VIROQUA 0.8 ESE.

&&
Special weather statement, Aug 28, 7:04 AM CST, 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
804 AM CDT TUE AUG 28 2018

IAZ008-009-018-019-281430-
Floyd-Chickasaw-Howard-Mitchell-
804 AM CDT TUE AUG 28 2018

...A STRONG TO SEVERE THUNDERSTORM WILL AREA OF NORTHERN IOWA...

At 802 AM CDT, a strong thunderstorm was located near Clear Lake, or
8 miles east of Garner, moving east at 45 mph.

This storm could bring large hail and frequent lightning into areas
of north central and northeast Iowa through mid morning. If this
storms approaches your area, move indoors and away from windows.

Warnings are certainly possible with this storm.

Locations impacted include...
Charles City, New Hampton, Rockford, and Floyd.

LAT...LON 4326 9302 4344 9208 4292 9208 4295 9302
TIME...MOT...LOC 1302Z 258DEG 51KT 4308 9344

Shea
Local storm report, Aug 28, 7:41 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
841 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       LA FARGE                43.58N 90.64W
08/28/2018  M4.70 INCH       VERNON             WI   PUBLIC

0834 AM     HEAVY RAIN       1 NW VALLEY             43.65N 90.56W
08/28/2018  M4.50 INCH       VERNON             WI   PUBLIC

0821 AM     HEAVY RAIN       LA CRESCENT             43.83N 91.31W
08/28/2018  M4.50 INCH       HOUSTON            MN   PUBLIC

0803 AM     HEAVY RAIN       2 NE MOUND PRAIRIE      43.80N 91.43W
08/28/2018  M4.95 INCH       HOUSTON            MN   PUBLIC

&&
Local storm report, Aug 28, 7:48 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
848 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND GST     1 W ROCKFORD            43.05N 92.97W
08/28/2018  E50 MPH          FLOYD              IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Aug 28, 7:49 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
849 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HAIL             NORA SPRINGS            43.14N 93.01W
08/28/2018  E0.75 INCH       FLOYD              IA   FIRE DEPT/RESCUE

            DIME SIZED HAIL REPORTED

&&

SHEA

The radar

The La Crosse radar (KARX), 165 km away, was scanning. The volume nearest the first event began at 13:49 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Floyd

When
August 28, 7:49 AM CST
Where
Floyd County, 0.86 mi SW of Nora Spgs
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.140, -93.010

Hail, Floyd

When
August 28, 7:53 AM CST
Where
Floyd County, 0.36 mi SSE of Marble Rock
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.965, -92.868

Quarter sized hail fell in Marble Rock.

Hail, Floyd

When
August 28, 7:54 AM CST
Where
Floyd County, 1.38 mi N of Marble Rock
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.990, -92.870

Quarter sized hail fell just north of Marble Rock.

Thunderstorm Wind, Floyd

When
August 28, 8:09 AM CST
Where
Floyd County, 1.22 mi SW of Waller
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
43.070, -92.670

Trees were blown down in Charles City.

Thunderstorm Wind, Chickasaw

When
August 28, 8:18 AM CST
Where
Chickasaw County, 0.51 mi W of Nashua
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.950, -92.540

Power lines were blown down in Nashua.

Hail, Chickasaw

When
August 28, 8:28 AM CST
Where
Chickasaw County, 1.71 mi SW of New Hampton Muni Arp
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.060, -92.370

Golf ball sized hail fell west of New Hampton.

Hail, Chickasaw

When
August 28, 8:30 AM CST
Where
Chickasaw County, 0.93 mi SE of New Hampton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.059, -92.318

Quarter sized hail was reported in New Hampton.

Hail, Chickasaw

When
August 28, 8:33 AM CST
Where
Chickasaw County, 1.22 mi SE of New Hampton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.060, -92.310

Quarter sized hail was reported in New Hampton.

Hail, Fayette

When
August 28, 8:50 AM CST
Where
Fayette County, 1.01 mi E of St Lucas
Measured
2 in hail
Crop damage
$131,000
Reported by
Public
Coordinates
43.070, -91.930

Two inch diameter hail was reported in St. Lucas.

Hail, Fayette

When
August 28, 8:52 AM CST
Where
Fayette County, 1.66 mi ESE of Waucoma
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.060, -92.000

Golf ball sized hail fell just east of Waucoma.

Hail, Clayton

When
August 28, 9:34 AM CST
Where
Clayton County, 2.13 mi WSW of Luana
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.060, -91.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778749, 778750, 778751, 778754, 778755, 778752, 781400, 778753, 778758, 778756, 778757.